Tennessee, 2024High Wind in Tennessee, January 12, 2024
January 12, 2024 · NWS MRX · 7 events in 7 counties and zones
A potent system produced a very strong mountain wave setup, yielding very strong non-thunderstorm wind gusts to East Tennessee.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent system produced a very strong mountain wave setup, yielding very strong non-thunderstorm wind gusts to East Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 12, 3:01 AM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Jan 12, 3:01 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
301 AM EST Fri Jan 12 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 300 AM EST Fri Jan 12 2024
Key Messages:
1. Strong southerly winds expected most of the daytime hours today
High Wind Warning for the far the eastern Tennessee Mountains and
Foothills. Wind Advisory in effect for the rest of east Tennessee,
southwest Virginia, and southwest North Carolina for today and
tonight.
2. Strong to severe showers and possibly a thunderstorm across
mainly the Plateau and southeast Tennessee for Friday afternoon.
Main concern is damaging winds.
3. Light snow showers or flurries possible for mainly the higher
elevations of southwest Virginia and northeast Tennessee tonight.
Discussion:
Currently seeing increasing clouds ahead of a strengthening low
pressure system expected to move up through the Ohio Valley towards
the Great Lakes. This will strengthen an impressive southerly low
level jet across much of the southeast US today. High Resolution
models remain consistent in 850mb winds increasing up to around 80
knots in the core of the jet as it moves through the Tennessee
Valley. These impressive winds will cause strong wind gusts area-
wide today. The highest winds are expected in the Southern
Appalachian Mountains and foothills today as the southerly to
southeasterly jet winds induce a strong mountain wave effect. In
many of the typical hard hit mountain wave locations we can expect
to see 60-90 mph winds. These winds will have enough momentum behind
them that they may continue down into the Valley and foothills of
the mountains. Based on HRRR, HREF and probabilistic guidance have
gone ahead and upgraded all of the counties along the Appalachian
Mountains to a High Wind Warning, with the possibilty of seeing wind
gusts up to 60 mph during the peak of the event today. Outside of
the mountains and foothills the remainder of the region is still
expected to see gusty winds today, with widespread 20-30 mph looking
likely, with gusts up to 40+ areawide. Cannot completely rule out
some isolated locations seeing 60 mph winds at some point today, but
most locations will see very strong advisory level winds.
In addition to the winds today there will be showers and possibly
thunderstorms moving through with this system. Currently the front
edge of the precipitation is across western Tennessee and will make
it to East Tennessee a few hours after sunrise. Isolated to
scattered showers will continue throughout much of the daylight
hours today. Once we get into the afternoon hours the lapse rates
above the low level inversion increase enough that a few hundred
J/kg of CAPE may be present in the atmosphere. This is enough to
warrant the mention of the possibility for occasional rumbles of
thunder, mainly across the central and southern Valley this
afternoon. Even if there is no thunder the rain showers could
enhance the downward momentum of the strong LLJ, bringing strong to
severe wind gusts at the surface...Maybe instead of severe
thunderstorms, we see more severe showers today.
This system will exit the area as fast as it moves in with the
majority of the precipitation moving east of the mountains around
00z. Rainfall totals today should remain below an inch areawide,
with generally less than half an inch north of Interstate 40. Some
orographic enhancement could cause some of the foothills over perform
compared to adjacent areas.
As we move into the overnight hours some lingering moisture could
get squeezed out of this system on the backside leading to light
drizzle or even some snow flurries across northeast Tennessee and
southwest Virginia overnight. If this does occur amounts should be
very light and little if any snow accumulation is expected.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 300 AM EST Fri Jan 12 2024
Key Messages:
1. Colder temperatures this weekend. But no significant weather
concerns.
2. Very cold temperatures early this next week, lows expected to be
in the single digits, and wind chills near or below 0 for Tuesday
night and Wednesday morning.
3. Likely accumulating snow on Monday/Tuesday with uncertainty in
amounts. Any small changes in QPF will result in large changes in
potential snowfall amounts.
4. Moderating, but still below normal, temperatures by late week.
Discussion:
In the wake of the departing cold front and associated strong
surface low over the Great Lakes, colder air will be in place on
Saturday. Clearing conditions are expected with some periods of
breezy weather on Saturday as westerly 850mb flow continues to be 30
to 40 kt.
On Sunday, the Arctic cold front will be moving southeastward across
the forecast area with CAA and below normal temperatures. The
shallow cold air may be slowed down some along the plateau, but it
is expected to move across the entire area by Sunday evening.
Clouds increase on Sunday night into Monday, and light precipitation
is forecast to overspread the region during the day on Monday. This
will be in response to divergence associated with a strengthening
300mb 140 kt upper jet across the Central Appalachians through the
Mid-Atlantic. Low-level convergent 850mb flow will increase and
overrun the cold air at the surface. GFS forecast soundings for
Monday show a saturated profile through the DGZ with temperatures
below freezing through the entire atmosphere. Surface temperatures
would likely be in the mid 20s while precipitation is falling which
would result in higher SLRs. Deterministic models and ensembles are
in good agreement with the setup for Monday. The big question is the
exact amounts of QPF. The ECMWF is showing closer to 0.1 inch, the
GFS is near 0.3 inch, and the GDPS is around 0.3 inch. With colder
temperatures resulting in higher SLR of 12:1 to 16:1 according to
the NBM on Monday afternoon through Tuesday morning, any small
changes in liquid QPF will create large changes to expected snow
totals. At this time, we will continue with around 0.2 inch QPF for
this system which is producing a mean of 2 to 3 inches of snow. The
NBM probabilities for 1 inch of snow in CHA is around 40 percent, at
both TYS and TRI the probability is around 70 percent.
As we head into Tuesday, bigger questions arise. The GFS and GDPS
are more progressive and negatively tilted with the approaching
shortwave and upper trough while the ECMWF is less progressive with
this shortwave and results in a weaker surface low. While the
deterministic ECMWF shows the weaker solution, many of its ensembles
continue to show a stronger system with higher QPF and potential
snow on Tuesday. For this reason, there is still a lot of
uncertainty on Tuesday about any potential wrap around moisture with
this southern low pressure system. With the stronger solution, we
likely get another 0.1 to 0.3 QPF, and with the weaker solution, we
get near nothing. The GFS ensembles are consistent with the stronger
solution which would keep precip, and snow, around through Tuesday
night, and perhaps Wednesday morning. These details won't be
resolved for several days.
The big story next week, besides the potential snow, is the very
cold temperatures. NAEFS data shows 850 mb temperatures near the 1st
percentile of climatology. The Arctic airmass, when combined with
potential snow cover, means very cold and much below normal
temperatures through the early to middle part of next week. There is
a decent chance that we will spend at least 72+ hours below freezing
for much of the area next week with temperatures in the teens and
single digits on Tuesday night into Wednesday morning. We start to
warmup above freezing on Thursday with temperatures remaining below
normal.
&&
.AVIATION...
(06Z TAFS)
Issued at 1226 AM EST Fri Jan 12 2024
Aviation conditions will be dominated by a significant low level
jet expected to ramp up starting around sunrise and peaking during
the daytime hours with southerly winds in excess of 70 knots only
a couple of thousand feet off the surface. Low level wind shear
is expected to be strong throughout the daytime hours as the jet
remains overhead into the night time hours. Scattered rain showers
will move in during the day as well, and for a brief period in
the afternoon some embedded thunderstorms looks likely, with some
of the storms capable of producing winds over 60mph at the
surface. The winds will remain gusty overnight with low ceilings
moving in during the overnight hours and continuing into Saturday
morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 57 28 46 26 / 100 10 0 0
Knoxville McGhee Tyson Airport, TN 59 28 42 27 / 90 20 0 0
Oak Ridge, TN 56 27 43 24 / 100 20 0 0
Tri Cities Airport, TN 55 27 39 25 / 90 50 10 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 7 AM this morning to 1 AM EST Saturday for
Cherokee-Clay.
TN...Wind Advisory from 7 AM EST /6 AM CST/ this morning to 1 AM EST
/midnight CST/ Saturday for Bledsoe-Bradley-Hamilton-Loudon-
Marion-McMinn-Meigs-Rhea-Roane-Sequatchie.
Wind Advisory from 7 AM this morning to 7 AM EST Saturday for
Anderson-Campbell-Claiborne-Grainger-Hamblen-Hancock-
Hawkins-Jefferson-Knox-Morgan-Scott TN-Sullivan-Union.
High Wind Warning until 7 AM EST Saturday for Blount Smoky
Mountains-Cocke Smoky Mountains-East Polk-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
High Wind Warning from 7 AM this morning to 7 PM EST this
evening for North Sevier-Northwest Blount-Northwest Carter-
Northwest Cocke-Northwest Greene-Northwest Monroe-
Washington TN-West Polk.
Wind Advisory from 7 PM this evening to 7 AM EST Saturday for
North Sevier-Northwest Blount-Northwest Carter-Northwest
Cocke-Northwest Greene-Washington TN.
Wind Advisory from 7 PM this evening to 1 AM EST Saturday for
Northwest Monroe-West Polk.
VA...Wind Advisory from 7 AM this morning to 7 AM EST Saturday for
Lee-Russell-Scott VA-Washington VA-Wise.
&&
SHORT TERM...
LONG TERM....JB
AVIATION...Hazardous weather outlook, Jan 12, 3:02 AM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
302 AM EST Fri Jan 12 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
302 AM EST Fri Jan 12 2024 /202 AM CST Fri Jan 12 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
A strong system will affect the area today as a mountain wave
event is expected across the east TN mountains and foothills. A
High Wind Warning has been issued for these areas for this morning
through tonight. A Wind Advisory has been issued for the rest of
the eastern Tennessee Valley for today due to breezy conditions.
Showers and possibly a thunderstorm are also expected, which could
bring damaging winds to the surface, mainly across the Plateau
and southeast Tennessee.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Early next week, expect very cold temperatures to move into the
region with increasing potential of snowfall Monday to Tuesday.
Tuesday to Wednesday, high temperatures are likely to stay below
freezing with lows approaching single-digits, especially if snow
is on the ground. Below zero wind chills are also increasingly
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
High Wind, Northwest Greene
- When
- January 12, 5:45 AM EST to 3:30 PM EST
- Where
- Northwest Greene forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
The Camp Creek NOAA ATDD weather station reported multiple high end non-thunderstorm wind gusts over the course of the day, including a 69 mph wind gust at 545 AM, a 84 mph wind gust at noon, and the peak wind gust of 85 mph at 1530 local time.
High Wind, Blount/Smoky Mountains
- When
- January 12, 10:00 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Several trees were blown down by powerful non-thunderstorm wind gusts in and around Cades Cove in Great Smoky Mountains National Park.
High Wind, Sevier/Smoky Mountains
- When
- January 12, 12:00 PM EST to 2:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 91 kt (105 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A two hour period of extreme non-thunderstorm wind gusts were recorded at the Cove Mountain Fire Tower within the Great Smoky Mountains National Park, including a 96 mph wind gust at noon local time, and a 105 mph wind gust measured at 1400 local time.
High Wind, Washington
- When
- January 12, 12:05 PM EST
- Where
- Washington forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.293, -82.497 (the zone’s center; the record gives no point)
A 62 mph non-thunderstorm wind gust was measured at a mesonet weather station.
High Wind, Knox
- When
- January 12, 12:30 PM EST
- Where
- Knox forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.993, -83.937 (the zone’s center; the record gives no point)
Several reports of trees blown down by severe non-thunderstorm wind gusts across the county.
High Wind, Northwest Blount
- When
- January 12, 2:48 PM EST
- Where
- Northwest Blount forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
A CWOP station measured a 66 mph non-thunderstorm wind gust. Several other wind reports of 50 to 55 mph wind gusts were recorded across East Tennessee during this event.
High Wind, Cocke/Smoky Mountains
- When
- January 12, 3:29 PM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
A 64 mph non-thunderstorm wind gust was measured near Max Patch Mountain by a personal weather station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Wisconsin, January 12 to 17, 20244 deaths · 28 events
- Extreme Cold in Nebraska, January 12 to 16, 202424 injured · 30 events
- Winter Storm and High Wind in Illinois, January 12 to 14, 20241 death · 50 kt wind · 41 events
- Extreme Cold in South Dakota, January 12 to 16, 20241 death · 26 events
- High Wind and Strong Wind in West Virginia, January 12 to 14, 2024$282,000 · 50 kt wind · 51 events
- High Wind and Strong Wind in Pennsylvania, January 12 to 13, 20243 injured · $555,000 · 56 kt wind · 10 events
- Winter Storm in Wisconsin, January 12 to 13, 2024$394,000 · 20 events
- Damaging Winds in Mississippi, January 12, 2024$230,000 · 65 kt wind · 29 events
- Winter Storm and High Wind in New York, January 12 to 15, 2024$180,000 · 59 kt wind · 24 events
- High Wind and Strong Wind in Tennessee, January 12, 2024$180,000 · 55 kt wind · 6 events
- High Wind and Strong Wind in West Virginia, January 12 to 13, 2024$160,000 · 51 kt wind · 6 events
- High Wind in Ohio, January 12 to 13, 2024$110,000 · 56 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154603, 1154604, 1154606, 1154608, 1154609, 1154610, 1154611.